An American Addiction Centers Resource

New to the DrugAbuse.com Forums?Join or

Can you overdose on over the counter drugs?

Discussion in 'General Substance Abuse Discussion' started by showthelifesint, Jun 17, 2015.

  1. I read about people overdosing on illegal drugs and things they shoot up on. But is it possible for the same to happen from things you buy at the everyday store? Like cold pills and the like?
  2. Totalarmordestine

    Totalarmordestine Senior Contributor

    Yes it is very possible. My grandfather has shillings and he was taking some medication for it. He accidentally took one to many pills and he started getting dizzy and was halucenating, he had to be taken to the hospital. I hope you are asking this question because you don't want to overdose, not for other reasons ) : . Anyway some pills won't have serious side effects when you overdose, but a few could probably kill you if you to many of them.
  3. tarverten

    tarverten Senior Contributor

    Yes, you can overdose on any drug. Just read the label to see what the proper dosage is. Even the most tame medicine can be damaging if taken in abundance. That's why they always have prescribed amounts, mostly that vary from size and age of the person.
  4. blastguardgear

    blastguardgear Senior Contributor

    Basically, EVERY SINGLE over the counter drug can kill you if overdosed. Before taking over the counter medication, ALWAYS carefully read the instructions. If you have any doubt, whatsoever, consult the pharmacist or your doctor. Never make your own assumptions, because medication errors have claim thousands of lives each year.
  5. thepieeatingjay

    thepieeatingjay Senior Contributor

    Anything with Iron can be fatal when overdosed on. Even Flintstones chewables are deadly in high quantities. Sleeping pills can be when mixed with alcohol.
  6. shadowsupernature

    shadowsupernature Senior Contributor

    dextromethorphan- found in cough suppressants and can cause loss of consciousness, seizure,brain damage and death

    ephedrine and phenylpropranolamine-found in diet pills, can cause rapid heart beat, heart attack,stroke and death


    Those are just some of the over the counter drugs that you can OD on really easy.
  7. gracer

    gracer Community Champion

    Basically all drugs are highly fatal when taken way too much, whether it be prescribed or over the counter. This is the importance of always checking and reading the labels to know the safe dosage for you. It is even more fatal if it counteracts with other meds you are taking or if you have a medical condition that can be adversely affected by the medication you're taking.
  8. Cheeky_Chick

    Cheeky_Chick Community Champion

    Yes, you can, and it is important to understand also that just because you don't feel any effects doesn't mean that it isn't happening. One key example of this can be over the counter painkillers. These can have an effect on your organs over time, so an extra dose here and there could all add up. That doesn't mean that you're going to pass out from taking one extra pill, but the damage caused is hard to see and difficult to measure until it is too late. So you should certainly always read the labels carefully so that you know what it is that you're taking, and if you ever take too many of any kind of tablet, you should consult a medical professional to find out what you need to do about it.
  9. pwarbi

    pwarbi Community Champion

    It far too easy to overdose on any drug, illegal or not. On all medications you'll get a specific dosage that you should take and not go over, while some of the effects can be mild, overdosing on other over the counter drugs can be lethal.
  10. JoshPosh

    JoshPosh Community Champion

    Yes you can overdose on over the counter drugs. Anything in mass quantities is very harmful and potentially lethal to the human body. I know it's hard to believe but all drugs are potential dangers.
  11. Rainman

    Rainman Community Champion

    http://www.cdc.gov/drugoverdose/

    The United States is in the midst of a prescription painkiller overdose epidemic . . .

    Not only do people regularly overdose on over over the counter meds, they've been fatalities associated with said overdoses. Fact is prescription drug ODs account for the largest percentage of deaths [related] to drug overdose deaths.
  12. deanokat

    deanokat DrugAbuse.com Community Organizer Community Listener

    Over the counter drugs can be dangerous and fatal. My son once intentionally overdosed on aspirin, and when we took him to the ER we told the doctor it was "only aspirin." The doctor then told us that an aspirin overdose can be fatal. Lesson learned. At that point we started locking up all our medications in a safe in our bedroom
  13. Bonzer

    Bonzer Community Champion

    The overdose of a drug could either be accidental or intentional. It's is harmful either way. You can't be forgetful with your drugs and consume an overdose. If you are not sure, skip the dose and take next dose at the scheduled time. Intentional overdosing of any OTC drug could be fatal. Never do it.
    deanokat likes this.
  14. ReadmeByAmy

    ReadmeByAmy Community Champion

    It is really possible to have an over dosage for using over the counter drugs. Without being diagnosed by the right doctor for a particular ailment, then you will just buy medicines without proper prescription, then the tendency is you will just guess how many quantity and how long you will take the medicines. So the best thing to do is let yourself to be examine first by a doctor before taking any kind of medicines.
  15. j1ckh441

    j1ckh441 Member

    I'm pretty sure you can overdose on almost anything. Take it this way, you can overdose on water! If you drink too much water, something that'll have you. Because of osmosis, lots of water will get into the cells of your body. This will cause your so cells to swell up, and you could even die. This is why people tell you not to drink too much water. Drugs are similar. You can go overdose on any type of drug!
  16. Tremmie

    Tremmie Community Champion

    Yeah, you can. I tried to end my life two years ago by overdosing on certain pills and certain medication in liquid form (won't mention names here for obvious reasons). Well, I overdosed, but didn't die, instead I woke up a couple days later. Odd, it seems my sight is excellent after that (tried twice - I was very depressed over a diagnosis I recieved). So yes, you can overdose on any pill, I think, but the effects won't be pretty.

    Look at me now, thanks to that supid thing I did I now have serious problems with my memory (or maybe it's the growing cavernous angioma in my brain), plus some mental confussion from time to time (I have forgotten how to get home or where am going all of a sudden - no kidding!).
  17. zaerine

    zaerine Community Champion

    Yes, it is possible to get addictive to those over the counter drugs or substances and get overdosed. We should be careful on taking or consuming things to avoid being addicted to anything. Any addiction can cause harmful effects.
  18. zplohr

    zplohr Member

  19. serenity

    serenity Community Champion

    Of course, because in general, anything that is taken in large doses can be harmful and even fatal for the person. Even a cough syrup overdose can kill you.
  20. CallipygianGamine

    CallipygianGamine Community Champion

    It’s quite possible to overdose on OTC drugs. And it’s especially dangerous to mix them with anything else that may react badly. That’s why it’s so important to read labels and research side effects/any OTC or prescription drugs that may be incompatible.